Hail, Oceana
- When
- June 14, 6:35 PM EST
- Where
- Oceana County, Mears
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.680, -86.420
A trained spotter in Mears reported pea to quarter sized hail.
Severe thunderstorms resulted in numerous reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
Severe thunderstorms resulted in numerous reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 14, 6:21 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 721 PM EDT SAT JUN 14 2008 LATEST UPDATE...AVIATION... .SYNOPSIS...(322 PM EDT SAT JUN 14 2008) A LARGE UPPER LOW OVER ONTARIO WILL PUSH A COLD FRONT THROUGH LOWER MICHIGAN SUNDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. COOLER WEATHER WILL ARRIVE MONDAY. && .SHORT TERM...(322 PM EDT SAT JUN 14 2008) (TONIGHT THROUGH MONDAY NIGHT) FORECAST CONCERNS DEAL WITH THE CONVECTIVE POTENTIAL TONIGHT AND SUNDAY. LATEST VIS AND IR LOOPS SHOW TOWERING CU FIRING ALONG A TROUGH FROM THE EASTERN UP SOUTHWEST THROUGH EASTERN WISCONSIN. MORE CU WAS NOTED OVER NW LWR. LATEST MSAS DATA SHOWS LI/S AROUND -5C OVER THE NW CWA. THE LIMITING FACTOR IS MOISTURE. 12Z RAOBS WERE FAIRLY DRY. GIVEN THE WEAK TROUGH MOVING THROUGH AND A LACK OF MOISTURE...TSRA COVERAGE WON/T BE GREAT. THE ATM WILL STABILIZE AFTER SUNSET AND WE/LL REMOVE POPS OVERNIGHT. THE COLD FRONT WILL PUSH INTO THE CWA SUNDAY. THE ATM WILL BE QUITE A BIT MORE DYNAMIC SUNDAY THAN TONIGHT. INSTABILITY WILL AGAIN BE HIGH WITH LI/S AROUND -6C. A 70KT MID LEVEL JET WILL CREATE 60KTS OF SHEAR SUNDAY AFTERNOON. GIVEN THAT THE JET IS NORMAL TO THE FRONT...THE FRONT SHOULD/T HAVE ANY PROBLEM MOVING THROUGH. THAT WILL ALSO REDUCE THE POTENTIAL FOR TRAINING ECHOS. IT ALSO MEANS CONVERGENCE WILL LIKELY BE GREATER AND THE THREAT FOR STRONG/SEVERE STORMS WILL BE THERE. WIND DAMAGE WILL BE THE MAIN THREAT. SOME OF THE RAIN COULD BE HEAVY AGAIN...ESPECIALLY ACROSS THE SRN CWA. PWAT VALUES WILL CLIMB UP TO 1.8 IN AS A 40-50KT LLJ MOVES OVER THE CWA. DRIER AND MUCH COOLER WX WILL FLOW INTO THE REGION MONDAY. H8 TEMPS ARE PROGD TO FALL TO AROUND 4C. MUCH OF THE CWA WILL SEE TEMPS IN THE 60S. && .LONG TERM...(322 PM EDT SAT JUN 14 2008) (TUESDAY THROUGH SATURDAY) BY TUESDAY AN UPPER LOW WILL BE OVER SOUTHERN QUEBEC. THIS FEATURE IS EXPECTED TO REMAIN NEARLY STATIONARY THROUGH MUCH OF THE WORK WEEK...GRADUALLY FILLING IN AND FADING AWAY BY FRIDAY OR FRIDAY NIGHT. THE FLOW AROUND THE LOW WILL KEEP THE AREA CHILLY FOR THIS TIME OF YEAR. DAYTIME HIGHS ON TUESDAY WILL ONLY BE IN THE 65 TO 70 DEGREE RANGE. WITH THE LOW WEAKENING THROUGH THE WEEK IT WILL HAVE LESS INFLUENCE ON THE REGION AND TEMPS WILL SLOWLY MODERATE EACH DAY. AS FOR PCPN CHANCES...IT LOOKS RATHER DRY THROUGH MUCH OF THE EXTENDED PERIOD. HIGH PRESSURE GRADUALLY BUILDS INTO THE REGION BEHIND THE WEAKENING UPPER LOW AND WILL STICK AROUND THROUGH THE MIDDLE OF THE WEEK. A WARM FRONT DEVELOPS TOWARD THE END OF THE WEEK AND COULD BE THE FOCUS FOR SCATTERED DAYTIME THUNDERSTORMS. HAVE INCLUDED THE CHANCE FOR THIS BOTH FRIDAY AND SATURDAY...HOWEVER THE CHANCES STILL DO NOT LOOK ALL THAT IMPRESSIVE. && .MARINE...(322 PM EDT SAT JUN 14 2008) WEST WINDS 10-20KTS AND COLD WATER TEMPS WILL LIKELY RESULT IN WAVES JUST BELOW SCA CRITERIA TONIGHT AND SUNDAY. && .AVIATION...(721 PM EDT SAT JUN 14 2008) ISOLATED SHOWERS OR THUNDERSTORMS WILL AFFECT MKG THIS EVENING AND MAY ALSO AFFECT GRR...BUT THESE SHOULD DIE OUT AFTER SUNSET. THEN EXPECT VFR OVERNIGHT BEFORE MORE THUNDERSTORMS FORM SUNDAY MORNING AS THE ATMOSPHERE BECOMES UNSTABLE. EXPECT THUNDERSTORMS...SOME HEAVY...FROM LATE MORNING THROUGH THE AFTERNOON. && .HYDROLOGY...(322 PM EDT SAT JUN 14 2008) LATEST INFO FROM EMERGENCY MANAGEMENT CONTINUES TO SHOW ROADS WASHED OUT AND WATER OVER ROADS. A COUPLE OF ROADS THAT NOW HAVE WATER OVER THEM DID NOT HAVE WATER OVER THEM FRIDAY. SO THE RUNOFF FROM THE TORRENTIAL RAINS A DAY OR SO AGO CONTINUE TO RUN OFF. THE PERE MARQUETTE AT SCOTTVILLE IS ALSO SLOWLY RISING AND WILL BE ABOVE FLOOD STAGE UNTIL WEDNESDAY. SINCE SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT AND SUNDAY...FLOODING WILL LIKELY CONTINUE. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...NONE. LM...NONE. && SYNOPSIS: 93 SHORT TERM: 93 LONG TERM: JK MARINE 93 AVIATION: OSTUNO HYDROLOGY: 93
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 511 AM EDT SAT JUN 14 2008 MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 511 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SIGNIFICANT FLOODING CONTINUES ACROSS MUCH OF MASON... LAKE AND OSCEOLA COUNTIES. RIVERS AND STREAMS ARE AT ELEVATED LEVELS AND MANY ROADS REMAIN CLOSED DUE TO WASHOUTS OR STANDING WATER. THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH. THE GOOD NEWS IS THAT HEAVY RAIN IS NOT ANTICIPATED AND ANY STORMS THAT DEVELOP TONIGHT WILL HAVE VERY LITTLE IMPACT ON THE CURRENT FLOODING SITUATION. RAINFALL AMOUNTS SHOULD BE MOSTLY LESS THAN ONE QUARTER OF AN INCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. AGAIN...HEAVY RAIN DOES NOT APPEAR TO BE A SIGNIFICANT THREAT WITH THESE STORMS. NO HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. LMZ844>849-150830- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 511 AM EDT SAT JUN 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME OF THE STORMS THIS EVENING COULD BE STRONG WITH GUSTY WINDS TO 50 MPH AND HALF INCH DIAMETER HAIL. STORM MOVEMENT WILL BE TO THE SOUTHEAST AT AROUND 30 MPH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. WINDS AND WAVES HAZARDOUS TO SMALL CRAFT ARE POSSIBLE MONDAY AND TUESDAY... BEHIND THE STRONG COLD FRONT WHICH PASSES THROUGH THE REGION SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. MEADE
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
724 PM EDT SAT JUN 14 2008
MIZ043-044-050-150030-
MUSKEGON-NEWAYGO-OCEANA-
724 PM EDT SAT JUN 14 2008
...SPECIAL WEATHER STATEMENT...
AT 719 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES WEST OF SILVER LAKE STATE
PARK...MOVING EAST AT 40 MPH.
* LOCATIONS IN THE PATH OF THE STORM INCLUDE...
STONY LAKE... SILVER LAKE ST PARK...
MEARS... MONTAGUE... WHITEHALL...
ROTHBURY... SHELBY... NEW ERA...
HART... FERRY... CRYSTAL VALLEY...
ELBRIDGE... HOLTON... WALKERVILLE...
BRUNSWICK... HESPERIA... REEMAN...
FREMONT...
THIS STORM IS CAPABLE OF PRODUCING UP TO DIME SIZE HAIL...OCCASIONAL
CLOUD TO GROUND LIGHTNING...AND BRIEF DOWNPOURS. STAY AWAY FROM HIGH
OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE
UNTIL THIS STORM HAS PASSED.
LAT...LON 4370 8655 4377 8646 4380 8583 4338 8582
4340 8646 4352 8649 4358 8654 4361 8656
4368 8656
TIME...MOT...LOC 2324Z 262DEG 35KT 4363 8663
OSTUNOThe Grand Rapids radar (KGRR), 113 km away, was scanning. The volume nearest the first event began at 23:33 UTC.
10 hail. Local standard time, as filed.
A trained spotter in Mears reported pea to quarter sized hail.
One inch diameter hail was measured near the twin bridges at Hamlin Lake.
A trained spotter reported one inch diameter hail in Custer.
A trained spotter reported one inch diameter hail in Custer.
One inch diameter hail was reported.
Penny sized hail was reported by a trained spotter.
Seven eighths inch diameter hail was reported.
One inch diameter hail was reported in Vicksburg.
Seven eighths inch diameter hail fell and briefly covered the ground.
Numerous reports of one inch diameter hail were received from Harrison.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112101, 112102, 112103, 112104, 112105, 112106, 112107, 112108, 112109, 112111.